- Question from Rosie: I have a terrible time sleeping. Throughout treatment — chemo, radiation, surgery — I took Ambien nightly. It's been 7 months since the end of treatment, and I am trying to stop taking it but have a horrible time sleeping. Is this menopause? And is it safe to continue taking Ambien for this long?
Mindy Goldman, M.D.
It's hard to say if it is menopause, but we do know that one of the menopausal complaints is often sleep disturbances. One of the things that help me determine if it may be menopause is the type of sleep disturbance someone has. For example, if you fall asleep but are awakened by hot flashes or night sweats, and then have trouble falling back to sleep, that's more likely to be menopause. If you have trouble falling asleep, that may be less likely to be menopause, and it may be a primary sleep disorder problem.
There are also some women who may fall asleep, awake early, and not be able to get back to sleep. This can sometimes be a sign of depression, particularly if they have other symptoms like depressed moods, changes in appetite, and changes in energy level. It's important to talk to your clinician if you are feeling depressed, because that can be treated separately. It's sometimes confusing, because mood changes may also accompany menopause.
I think that each person's menopausal symptoms may be different, so I really try to tease out what sort of sleep problems it is. Is it trouble falling asleep or being awakened by hot flashes, or a mood disorder, or depression? Sometimes it may also be due to an irritable bladder, which is more common in the menopausal years. Once we figure out what it may be due to, it allows us to guide our treatment better.
- Marisa Weiss, M.D. As you can hear, no two women are the same. I can't emphasize enough how important it is to spend the time and do the work with your doctor to figure out what all the issues are that you're up against in order to develop the best solutions possible.
Mindy Goldman, M.D.
In general, I think Ambien (chemical name: Zolpidem tartrate) is a very effective sleeping medicine, but it can be addicting. Over time, I recommend to patients to try and slowly wean themselves off the Ambien and really try to target other treatments towards whatever other symptoms may be going on. There are also other sleeping medicines such as temazepam (brand name: Restoril), as well as some natural products such as melatonin or valerian, which may be beneficial.
Sometimes people can change from one medication to another medication, and this would be important to discuss with your doctor. If you're going to use herbal products like valerian or melatonin, it's important to discuss that with your doctor to ensure there's no drug/herb interaction.
- Marisa Weiss, M.D. What if you tell your doctor and the doctor has a blank look on his/her face? They say it's probably okay, but they don't know as much about it.
- Mindy Goldman, M.D. If your doctor is not familiar with herbal products you are taking, you may be able to find resources online through places such as NCCAM, which stands for the National Center for Complementary and Alternative Medicine.
The Ask-the-Expert Online Conference called Managing Menopausal Symptoms Part 2 featured Mindy Goldman, M.D. and Marisa Weiss, M.D. answering your questions about how to manage menopausal symptoms, including hot flashes, vaginal dryness, loss of libido, and more.
Editor's Note: This conference took place in July 2004.
The materials presented in these conferences do not necessarily reflect the views of Breastcancer.org. A qualified healthcare professional should be consulted before using any therapeutic product or regimen discussed. All readers should verify all information and data before employing any therapies described here.
A production of LiveWorld, Inc.
Copyright 2010. All rights reserved.